10 Best Cough Suppressant Consumer Reports 2019 – Top Rated

Is a hacking cough making you feel lousy? Don’t grab a random box of cough medicine off the pharmacy shelf. Just a few basics will guide you to an over-the-counter (OTC) medicine for the kind of cough you have.

The role of cough medicine is to ease symptoms while your body heals. As a glance at the drugstore shelves will show you, there are many, many brands of OTC cough medicines. But there are only three basic types: Expectorants help thin mucus, making it easier to cough up. The ingredient guaifenesin is the only expectorant in the U.S., so look for it on the label if you need an expectorant.

Top 10 Cough Suppressant

Bestseller No. 1
Robitussin Adult Long-Acting CoughGels (20 Count), 8-Hour Non-Drowsy Cough Suppressant, Liqui-Gels...
293 Reviews
Robitussin Adult Long-Acting CoughGels (20 Count), 8-Hour Non-Drowsy Cough Suppressant, Liqui-Gels...
  • Robitussin Lingering Cold Adult Long-Acting CoughGels cough medicine, liquid-filled gel capsules, 20 count
  • Provides up to eight hours of cough relief in one non-drowsy dose
Bestseller No. 2
Delsym Adult 12 Hr Cough Relief Liquid, Grape, 5oz
164 Reviews
Delsym Adult 12 Hr Cough Relief Liquid, Grape, 5oz
  • Controls & Supresses Cough
  • Advanced time-release formula that works immediately
Bestseller No. 3
Mucus DM Expectorant Cough Suppressant 120 Caplets Generic Mucinex DM Cough
57 Reviews
Mucus DM Expectorant Cough Suppressant 120 Caplets Generic Mucinex DM Cough
  • Fast Acting, Max Strength, Multi-symptom Relief
  • Controls Cough, Thins and loosens mucus
Bestseller No. 4
WishGarden Herbs - Serious Cough, Organic Herbal Cough Suppressant Supplement, Soothes and Calms...
43 Reviews
WishGarden Herbs - Serious Cough, Organic Herbal Cough Suppressant Supplement, Soothes and Calms...
  • ✅SYMPTOM SOOTHER: This formula is designed for wet or dry coughs, ones that are spasmodic, or coughs as...
  • ✅LIQUID FORM THAT ABSORBS QUICKLY: Liquids are easily absorbed by the body. They allow you to customize your...
Bestseller No. 5
Robitussin Honey Adult Maximum Strength Cough + Chest Congestion DM Max, Non-Drowsy Cough...
110 Reviews
Robitussin Honey Adult Maximum Strength Cough + Chest Congestion DM Max, Non-Drowsy Cough...
  • NEW Robitussin Honey Cough + Chest Congestion DM Max liquid cough medicine, 8 fl. oz. bottle
  • The honey you love, plus the powerful non-drowsy cough relief and chest congestion you need
Bestseller No. 6
Robitussin Extended-Release 12 Hour Cough Relief (5 fl. oz. Bottle, Grape Flavor), Alcohol-Free...
59 Reviews
Robitussin Extended-Release 12 Hour Cough Relief (5 fl. oz. Bottle, Grape Flavor), Alcohol-Free...
  • Robitussin Extended-Release 12 Hour Cough Relief (5 fl. oz. Bottle, Grape Flavor), Alcohol-free Cough...
  • Non-drowsy, cough relief due to minor throat or bronchial irritation for up to 12 hours
Bestseller No. 7
RoboCough - 2 Pack
173 Reviews
RoboCough - 2 Pack
  • FDA OTC compliant
  • 15 Doses per bottle - up to 8 HOUR Cough Relief per dose
Bestseller No. 8
Mucinex DM 12 Hr Expectorant & Cough Suppressant Tablets, 20ct
90 Reviews
Mucinex DM 12 Hr Expectorant & Cough Suppressant Tablets, 20ct
  • Quiets wet & dry coughs
  • Thins & loosens mucus that causes chest congestion
Bestseller No. 9
Buckleys Original Cough Congestion Syrup 200 Ml
535 Reviews
Buckleys Original Cough Congestion Syrup 200 Ml
  • Fast relief of coughs and congestion due to cold and minor bronchial irritations.All Buckley's syrup now comes...

Multisymptom vs. Single-Ingredient

Many cold and flu products take a scattershot approach. For example, Vicks NyQuil Severe Cold & Flu Relief packs acetaminophen for aches and fever, dextromethorphan for coughs, phenylephrine for congestion, and doxylamine to help you sleep.

For example, sedating antihistamines such as diphenhydramine, found in many combos, make falls more likely for older adults, says Leigh Ann Mike, Pharm.D., at the University of Washington’s School of Pharmacy. And too much acetaminophen, which is included in more than 600 OTC products, can cause serious liver damage.

Should I Buy a Brand-Name Drug or Store-Brand Version?

The active ingredient in the brand-name and store-brand or generic versions of the same OTC drugs—the acetaminophen in Tylenol and the Walgreens versions, for example—is chemically identical. Those drugs are regulated in the same way, too, says Barbara Young, Pharm.D., of the American Society of Health-System Pharmacists. “The real difference is price,” she says. And note that variations in color, flavor, or shape have no bearing on the drug’s safety or intended effects.

Should I Take Pills, Syrups, or Powders?

Liquids might hit your bloodstream a bit faster than tablets. But “for most OTC products, the difference of a few minutes is not significant,” Young says.

CR’s take: Choose products that suit your personal preferences. For example, for a sore throat, some people might prefer a warm-drink version and others might prefer just taking a pill. Or if you have trouble swallowing pills, a liquid may help make the medicine go down. If you go with liquids, make sure you use the measuring cup provided and follow dosage instructions.

The Dangers of Too Much Medication

Acetaminophen, familiar to most people as Tylenol, is in more than 600 drugs, including many OTC cold and flu remedies. Product packaging often says to check all your meds to see whether they also contain acetaminophen, but many people don’t read drug labels carefully. As a result, it’s easy to get too much. High doses cause about 59,000 emergency room visits each year, often for liver damage, which can be fatal. Below, we show what can happen even when you take the drug at recommended doses and schedules.

How We Chose the Best Cold Medicine

Expert consultation

Initially, we compiled a list of more than 450 tablets, liquids, capsules, and sprays from the websites of CVS, Walgreens, Walmart, and Rite Aid. But as we researched their active ingredients, we realized that the vast majority of over-the-counter cold meds are some combination of the same few drugs. So we turned to experts — two doctors and two pharmacists — to help us understand which ones are most effective, which should be taken with caution, and whether there’s any real difference between brand names and generic formulas.

Single-symptom formula

When your cold is bad enough to require treatment, it can be tempting to pop a multi-symptom formula designed to combat all the “typical” discomforts, whether you have them or not. But our experts actually recommended targeting only your worst symptom or symptoms — the ones that are making it impossible to get through the day.

How to Find the Right Cold Medicine for You

Evaluate your symptoms

All of our experts advised taking meds only when your symptoms are really bad — like if they’re preventing you from sleeping or from getting work done. That’s because every active ingredient carries at least a tiny bit of risk, especially once you start combining medications. So if you can deal with your symptoms, the best and safest course of action is simply to rest and stay hydrated to help your body actually defeat the virus causing these symptoms.

Avoid multi-symptom medication

Even if you are suffering from multiple symptoms, experts recommend avoiding multi-symptom medication. Whether you take capsules or liquid, multisymptom cold medicines are basically the same as taking a regular strength Tylenol (acetaminophen) with a light dose of cough suppressant and either a nasal decongestant or antihistamine (in the case of the nighttime formula). For example, DayQuil only contains a third of the cough suppressant you’d get from one Mucinex DM. So if you’re really suffering from the symptoms they target, you’re probably better off with a full dose from one of the other products on this list.

 

LEAVE A REPLY

Please enter your comment!
Please enter your name here